Isabella Bergagnini, DO1, David Kadosh, MD2, Andrew Nguyen, DO1, Arun Swaminath, MD1
1Lenox Hill Hospital, New York, NY; 2Lenox Hill Hospital / Northwell Health, New York, NY
Introduction: The use of herbal supplements has increased substantially in recent years for amelioration of common ailments. Valerian root, a common over-the-counter supplement (OTC) used for insomnia and anxiety, has been in rare instances linked to hepatotoxicity and pancreatitis, as depicted in the case below.
Case Description/Methods: A 36 year old gentleman with no significant medical history presented with worsening burning abdominal pain, nausea and vomiting for one day with similar symptoms three months prior. Labs were notable for elevated AST/ALT 682/619, GGT 100, and lipase 220. Abdominal ultrasound showed mildly echogenic liver with no intrahepatic or extrahepatic ductal dilatation or cholelithiasis, and patent hepatic and portal veins. CT abdomen and pelvis demonstrated acute edematous interstitial pancreatitis with a small heterogeneous area concerning for necrosis. The patient revealed routine use of multiple OTC supplements including Driftoff and Epi-dry, and Valerian root, each of which contain Valerian officinalis. The remaining workup was negative for infectious, autoimmune, and other toxic etiologies. On day two, AST/ALT peaked at 2398/3132 and N-acetylcysteine (NAC) was initiated. Labs and symptoms improved and he was discharged home on day four. At follow-up in 2 weeks, he was asymptomatic, remained off supplements, with normalization of his transaminases.
Discussion: Valerian officinalis is increasingly used for its sleep aid properties and anxiolytic effects. Its interaction with gamma-aminobutyric acid (GABA) receptor produces effects similar to benzodiazepines though clinical data is scant. Presentation of valerian root induced hepatotoxicity varies, ranging from no symptoms to overt jaundice, with abdominal pain as the most common symptom. Liver enzyme elevation is of hepatocellular or hepatocellular-cholestatic pattern with aberrancies seen 3-12 weeks later. While the mechanism of hepatotoxicity remains unknown, the literature suggests gallstone formation may be responsible for valerian root induced pancreatitis unlike our case which suggests a drug induced injury. Effects are self-limited though abstaining from the causative agent is paramount. Management often remains supportive. Although data is limited, NAC has been used in non-acetaminophen induced hepatotoxicity and aided in improvement in liver injury in our patient. We present this case to raise awareness of this potential toxin and consider this in the differential when evaluating concomitant hepatitis and pancreatitis.
Citation: Isabella Bergagnini, DO; David Kadosh, MD; Andrew Nguyen, DO; Arun Swaminath, MD. P0702 - GETTING TO THE ROOT OF THE MATTER: A CASE OF VALERIAN ROOT-INDUCED HEPATITIS AND PANCREATITIS. Program No. P0702. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.